Reading Time: 3 minutes
Dependence on prescription painkillers and other narcotics can occur after any long-term use. Withdrawal is the result of a dependent individual suddenly being unable to take more of the drug. According to the NLM, “When the person stops taking [opioid] drugs, the body needs time to recover, and withdrawal symptoms result.” People going through detox can be treated in a number of ways. However, it is important to be able to first recognize the issue of withdrawal by its symptoms.
Unexplained discomfort and pain are two of the earliest and most intense symptoms of detox from opiates. Because narcotics in any form (even illicit opioids like heroin) cause pain relief, an individual’s tolerance for pain will become lower while taking the drug. As a result, they will experience
- Muscle aches
- Bone pain
- Abdominal cramps
- Joint pain
during withdrawal. This is often one of the most difficult symptoms of opioid detox to endure, and many individuals become irritable as a result. It can also easily lead to relapse if the individual is not treated for the pain. Though the discomfort usually subsides after about a day or two, this does not mean the entire detox syndrome has ended.
Anxiety & Depression
In addition to feelings of irritability and discomfort, most individuals who go through opioid withdrawal experience anxiety as a result of not being able to take their drug of choice. Their body and brain has become dependent on the drug, and the individual will be convinced that they need it in order to get through a stressful situation, feel good, get out of bed, or for any number of reasons.
Depression is also a symptom of withdrawal, and it can sometimes become so intense the individual experiences suicidal thoughts. It is important that someone having these thoughts is treated immediately so that they will be safe from any irreparable actions.
Runny nose, sweating, yawning, increased tearing of the eyes (or crying), hot flashes, and chills are all normal symptoms of opioid detox. In fact, these symptoms often trick patients into thinking they have the flu when really their bodies are just adjusting to the lack of opioids. For someone who does not realize they have become dependent, these symptoms can be very confusing.
Vomiting & Diarrhea
Nausea, vomiting, and diarrhea are often strong signs of opioid withdrawal. These usually reach their peak after the individual has gone about three days without narcotics. Dehydration can be a possible result so it is important for those going through withdrawal to stay hydrated. It will be difficult for the individual to keep solid foods down, but water, juice, and sports drinks like Gatorade should be consumed regularly.
According to SAMHSA, “The management of opioid withdrawal with medication is most commonly achieved through the use of methadone, buprenorphine, or clonidine.” These medications can reduce withdrawal symptoms as well as cravings (if the individual has been abusing the drug). However, it can be difficult for a person to admit they are dependent on opioids so knowing these symptoms is instrumental in getting the individual the help they need.